Alert archive / California / Wind Advisories in 2008
Wind Advisory 89, NWS San Diego, CA
NWS San Diego, CA issued this wind advisory at Dec 17, 2008, 8:39 AM PST for 4 counties in California. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Dec 17, 2008, 8:39 AM PST (16:39 UTC)
- Expired
- Dec 17, 2008, 7:00 PM PST
- In force
- 10 hr
- Issued by
- NWS San Diego, CA
Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA
The radar
The Santa Ana Mts radar (KSOX), 88 km from the middle of the area, began a volume at 16:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 4.7 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 767 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 305 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS76 KSGX 171639 NPWSGX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 839 AM PST WED DEC 17 2008 ...GUSTY EAST TO NORTHEAST WINDS TODAY... .A NEAR STATIONARY LOW PRESSURE SYSTEM OFF THE COAST TODAY AND STRONG HIGH PRESSURE OVER THE GREAT BASIN WILL CONTINUE GUSTY EAST TO NORTHEAST WINDS THROUGH THIS EVENING. CAZ042-043-048-050-057-180300- /O.NEW.KSGX.WI.Y.0089.081217T1639Z-081218T0300Z/ ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SANTA ANA MOUNTAINS AND FOOTHILLS- 839 AM PST WED DEC 17 2008 ...WIND ADVISORY IN EFFECT UNTIL 7 PM PST THIS EVENING... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM PST THIS EVENING. GUSTY EAST TO NORTHEAST WINDS...35 TO 55 MPH...ARE POSSIBLE IN THE SANTA ANA MOUNTAINS AND FOOTHILLS...THROUGH AND BELOW THE CAJON PASS...AND BANNING PASS. OVER THE ORANGE COUNTY COASTAL PLAIN...THE SAN DIEGO COUNTY COAST...AND THE INLAND VALLEYS OF SAN DIEGO COUNTY...WIND GUSTS BETWEEN 35 TO 40 MPH FROM THE EAST ARE POSSIBLE...PARTICULARLY DOWN RIVER CANYONS AND BELOW PASSES AND CANYONS IN THE FOOTHILLS. A WIND ADVISORY MEANS THAT WIND GUSTS OF 35 MPH OR HIGHER ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ BALFOUR
2 follow-up statements
000 WWUS76 KSGX 172035 NPWSGX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 1235 PM PST WED DEC 17 2008 ...GUSTY EAST TO NORTHEAST WINDS TODAY... .A NEAR STATIONARY LOW PRESSURE SYSTEM OFF THE COAST TODAY AND STRONG HIGH PRESSURE OVER THE GREAT BASIN WILL CONTINUE GUSTY EAST TO NORTHEAST WINDS THROUGH THIS EVENING. CAZ048-057-180300- /O.UPG.KSGX.WI.Y.0089.000000T0000Z-081218T0300Z/ /O.NEW.KSGX.HW.W.0021.081217T2035Z-081218T0300Z/ SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SANTA ANA MOUNTAINS AND FOOTHILLS- 1235 PM PST WED DEC 17 2008 ...HIGH WIND WARNING IN EFFECT UNTIL 7 PM PST THIS EVENING... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 7 PM PST THIS EVENING. THE WIND ADVISORY IS NO LONGER IN EFFECT. WINDS GUSTS BETWEEN 55 AND 72 MPH HAVE BEEN OBSERVED IN THE BANNING PASS AND SANTA ANA MOUNTAINS AND FOOTHILLS..INCLUDING THE CHINO HILLS SINCE NOON. STRONG GUSTY WINDS ARE LIKELY TO CONTINUE THROUGH THIS EVENING UNTIL THE LOW PRESSURE SYSTEM MOVES ONSHORE. A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. $$ CAZ042-043-050-180300- /O.CON.KSGX.WI.Y.0089.000000T0000Z-081218T0300Z/ ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- SAN DIEGO COUNTY VALLEYS- 1235 PM PST WED DEC 17 2008 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING. GUSTY EAST TO NORTHEAST WINDS...35 TO 45 MPH...ARE POSSIBLE IN OVER THE ORANGE COUNTY COASTAL PLAIN...THE SAN DIEGO COUNTY COAST...AND THE INLAND VALLEYS OF SAN DIEGO COUNTY...PARTICULARLY DOWN RIVER CANYONS AND BELOW PASSES AND CANYONS IN THE FOOTHILLS. A WIND ADVISORY MEANS THAT WIND GUSTS OF 35 MPH OR HIGHER ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ BALFOUR
000 WWUS76 KSGX 180247 NPWSGX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 647 PM PST WED DEC 17 2008 CAZ048-057-180400- /O.EXP.KSGX.HW.W.0021.000000T0000Z-081218T0300Z/ SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SANTA ANA MOUNTAINS AND FOOTHILLS- 647 PM PST WED DEC 17 2008 ...HIGH WIND WARNING WILL EXPIRE AT 7 PM PST THIS EVENING... THE HIGH WIND WARNING WILL EXPIRE AT 7 PM PST THIS EVENING. $$ CAZ042-043-050-180400- /O.EXP.KSGX.WI.Y.0089.000000T0000Z-081218T0300Z/ ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- SAN DIEGO COUNTY VALLEYS- 647 PM PST WED DEC 17 2008 ...WIND ADVISORY WILL EXPIRE AT 7 PM PST THIS EVENING... THE WIND ADVISORY WILL EXPIRE AT 7 PM PST THIS EVENING. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Dec 17, 3:36 AM PST, 5 hours 3 minutes earlier.
Area forecast discussion, Dec 17, 3:36 AM PST, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
336 AM PST WED DEC 17 2008
.SYNOPSIS...A COLD STORM APPROACHING FROM THE NORTHWEST WILL BRING
SHOWERS...HEAVY AT TIMES...TODAY. THE LARGER PRECIPITATION TOTALS
WILL BE IN SAN DIEGO COUNTY AS THE STORM MOVES PAST TO THE SOUTH.
DRY AND COOL WEATHER WILL PREVAIL THURSDAY THROUGH THE WEEKEND.
ANOTHER WEAKER STORM WILL BRING MORE CLOUDS AND COOLING WITH A
CHANCE OF SHOWERS EARLY NEXT WEEK. ANOTHER STORM IS POSSIBLE NEXT
THURSDAY.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
A PACIFIC STORM WILL SWEEP ACROSS THE AREA TODAY WITH THE
HEAVIEST RAIN AND MOUNTAIN SNOW OCCURRING DURING THE 6 HOUR PERIOD
BETWEEN 6 AM AND NOON. THE STORM IS COMPOSED OF A VERY COLD 540 UPPER
LOW LOCATED ABOUT 300 MILES TO THE WEST AND A RAPIDLY DEVELOPING
1006 MB SURFACE LOW PRESSURE THAT WILL PASSING DIRECTLY ACROSS
SOUTHERN SAN DIEGO COUNTY DURING THE DAY. SOME AREAS COULD GET
OVER AN INCH OF RAIN...AND THE MOUNTAINS COULD GET NEARLY 2 FEET
OF SNOW...INCLUDING THE SAN DIEGO MTS. AREAS NORTH MAY GET LESS
THAN SAN DIEGO CO...BUT THEY WILL STILL GET HEAVY RAIN AT TIMES
THIS MORNING. THE INITIAL PRECIP WILL BE DUE TO STRONG WARM
FRONT...THEN SHOWERS...WATERSPOUTS AND THUNDERSTORMS WITH HAIL
SHOULD MOVE ACROSS MAINLY SAN DIEGO COUNTY THIS PM AND EVE AS THE
UPPER LOW AND ITS COLD FRONT COME THROUGH. THE SNOW LEVEL WILL BE
3500 FT THIS MORNING...LOWERING TO 2500 FT. THE LATEST GFS SHOWS 2
INCH PRECIP TOTALS IN SAN DIEGO CO FROM 6 AM TO 4 PM...SO THE
STRONGEST PART OF THE STORM WILL LIKELY MOVE ACROSS THE SOUTHERN
HALF OF THE CWA. SNOW LEVEL ESTIMATES ARE TRICKY BECAUSE THE WARM
FRONT WILL TEND TO RAISE THE SNOW LEVELS THIS MORNING...BUT THE
OFFSHORE GRADIENTS WILL TEND TO MAINTAIN DRIER...COLDER AIR IN THE
LOWER LEVELS WHICH TENDS TO LOWER SNOW LEVELS. SIDED WITH THE
LOWER SNOW LEVELS. LINGERING SHOWERS INTO THU AM. THE LOW SHOULD
BE OUT OF THE AREA BY NOON THU...LEAVING US WITH 564 W FLOW ALOFT
AND WEAK ONSHORE FLOW FOR PARTLY CLOUDY SKIES. VALLEY HIGH TEMPS
WILL ONLY BE IN THE UPPER 40S TO MID 50S TODAY AND THU. FROST
ADVISORY WILL LIKELY BE REQUIRED THU NIGHT WITH WEAK OFFSHORE FLOW
1316 1000 TO 850 MB THICKNESS. WARMER FRI UNDER 567 WEST FLOW.
MARINE LAYER AND ONSHORE FLOW SHOULD RETURN FRI EVE. WARMER THIS
WEEKEND WITH 573 NW FLOW ALOFT WEAK OFFSHORE FLOW WITH VALLEYS IN
THE 50S...OR ABOUT 5-10 DEG BELOW NORMAL. INCREASING HIGH CLOUDS
MONDAY. A COLD FRONT WITH 1/4 INCH OF RAIN AND MORE MOUNTAIN SNOW
IS PROJECTED BY MODELS FOR MON NIGHT INTO TUE OF NEXT WEEK. A
BREAK ON WED...THEN MORE RAIN ON THU THRU FRI. THE THU SYSTEM
LOOKS TO BE FAIRLY WARM...AND HAS A CHANCE OF TAPPING INTO
SUBTROPICAL MOISTURE FOR ENHANCED RAINFALL.
&&
.AVIATION...
170900Z...RAIN OVER THE AREA WILL INCREASE IN INTENSITY THROUGH THIS
MORNING. SNOW LEVELS WILL BE LOWERING TO ABOUT 2000 TO 2500
FEET...POSSIBLY LOWER...THROUGH TONIGHT. BASES MOSTLY ABOVE 3K FT
WITH LOCAL AROUND 2K EARLY WITH VSBY MOSTLY 7SM OR BETTER. HEAVIEST
RAIN AROUND 12-16Z WITH BASES DOWN TO 2K WITH AREAS DOWN TO 1K TO
500 FT. VSBY MOSTLY 3-5SM WITH AREAS 1-2SM AND 1/4SM IN HEAVY RAIN
AND FOG. EXPECT RAIN TO DECREASE AND BASES AND VSBY TO RISE TO
AROUND 18-20Z WITH SHOWERS CONTINUING BUT DECREASE THROUGH TONIGHT.
SHOWERS MAY LINGER THROUGH EARLY THURSDAY MORNING AND THERE COULD BE
SOME FOG...POSSIBLY AREAS OF DENSE FOG...EARLY THURSDAY MORNING...
OTHERWISE IT WILL BE MOSTLY CLEAR THURSDAY. THE CHANCE FOR
THUNDERSTORMS WILL INCREASE TODAY CONTINUING THROUGH TONIGHT.
&&
.MARINE...
170900Z...RAIN WILL INTENSIFY THIS MORNING WITH AREAS OF HEAVY RAIN
BY MID MORNING THROUGH ABOUT NOON WITH DECREASING SHOWERS THEREAFTER
THROUGH TONIGHT. THUNDERSTORMS AND WATERSPOUTS ARE POSSIBLE THROUGH
TONIGHT. WINDS WILL BE MOSTLY LIGHT OFFSHORE THIS MORNING...THEN
TURN TO NORTHWEST AFTERNOON AND WEST TONIGHT.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH FROM 4 AM PST EARLY THIS MORNING THROUGH THIS
EVENING FOR SAN DIEGO COUNTY COASTAL AREAS-SAN DIEGO COUNTY
MOUNTAINS-SAN DIEGO COUNTY VALLEYS.
WINTER STORM WARNING FROM 4 AM EARLY THIS MORNING TO 10 PM PST
THIS EVENING FOR RIVERSIDE COUNTY MOUNTAINS-SAN BERNARDINO
COUNTY MOUNTAINS-SAN DIEGO COUNTY MOUNTAINS.
FLASH FLOOD WATCH FROM 10 AM PST THIS MORNING THROUGH THIS
EVENING FOR SAN DIEGO COUNTY DESERTS.
WINTER WEATHER ADVISORY FROM 4 AM EARLY THIS MORNING TO 10 PM
PST THIS EVENING FOR APPLE AND LUCERNE VALLEYS.
PZ...NONE.
&&
PUBLIC...MACKECHNIE/SMALL
AVIATION/MARINE...WHITLOW
NWS ON THE WEB AT WEATHER.GOV/SANDIEGOHazardous weather outlook, Dec 17, 4:00 AM PST, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 400 AM PST WED DEC 17 2008 CAZ042-043-048-050-055-056-057-058-060-061-062-180000- ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 400 AM PST WED DEC 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY THROUGH TONIGHT A STRONG...COLD PACIFIC LOW PRESSURE SYSTEM WILL BRING PERIODS OF HEAVY RAIN AND MOUNTAIN SNOW TODAY. THE FOLLOWING WEATHER STATEMENTS ARE IN EFFECT... * WINTER STORM WARNING FOR THE MOUNTAINS AND WINTER WEATHER ADVISORY FOR THE HIGH DESERTS THROUGH THIS EVENING. * FLASH FLOOD WATCH IN ALL AREAS BELOW THE SNOW LEVEL EXCEPT THE UPPER DESERTS AND THE COACHELLA VALLEYS THROUGH THIS EVENING. * MARINE WEATHER STATEMENT FOR POSSIBLE THUNDERSTORMS AND WATERSPOUTS IN THE COASTAL WATERS TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY * FROST LIKELY IN THE VALLEYS THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS REQUESTED FOR THIS AREA. MACKECHNIE
In the hours before
Local storm report, Dec 17, 8:00 AM PST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
800 AM PST WED DEC 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0757 AM SNOW CUYAMACA PEAK 32.95N 116.61W
12/17/2008 E0.0 INCH SAN DIEGO CA TRAINED SPOTTER
DRIVING ON HWY 79 BETWEEN CUYAMACA AND DESCANSO SNOW
LEVEL ABOUT 4100. MODERATE RAIN FALLING BELOW 4100. SNOW
ACCUMULATION AT ABOUT 4800 IS 4 INCHES.
&&
SWASONThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 17, 10:59 AM PST | Flash Flood Warning | SGX | Riverside | 6 hr |
| Dec 17, 11:20 AM PST | Areal Flood Advisory | SGX | San Diego | 4 hr |
| Dec 17, 12:35 PM PST | High Wind Warning | SGX | Orange, Riverside, San Bernardino, San Diego | 6 hr |
| Dec 17, 3:28 PM PST | Areal Flood Advisory | SGX | San Diego | 6 hr |
Nearby
Wind Advisories in California, 2008Every wind advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.